Winter Storm, Northern Black Hills
- When
- December 30, 3:00 PM MST to December 31, 9:00 AM MST
- Where
- Northern Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -103.111 (the zone’s center; the record gives no point)
A strong cold front and upper level system crossed the region, bringing snow and gusty winds to a good portion of western South Dakota. The heaviest snow fell across the northern Black Hills and adjacent plains, where amounts of eight inches to around a foot were reported.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front and upper level system crossed the region, bringing snow and gusty winds to a good portion of western South Dakota. The heaviest snow fell across the northern Black Hills and adjacent plains, where amounts of eight inches to around a foot were reported. Elsewhere, four to eight inches of snow was common across much of southwest into west central South Dakota. Strong wind gusts to 50 mph caused considerable blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 30, 2:22 PM MST, 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 PM MST Sun Dec 30 2018
.DISCUSSION...(This Evening Through Sunday)
Issued at 219 PM MST Sun Dec 30 2018
Upper flow over the northern plains is becoming southwesterly as
the next trough digs into the Pacific NW. Radar shows
precipitation across much of the CWA, and obs indicate snow over
northeastern WY and the Black Hills, with rain over the western SD
plains. Surface low is pushing into northeastern WY, resulting in
southwesterly winds across northeastern WY and western SD. Cold
front is starting to cross the area, but temperatures have risen
into the 30s and 40s ahead of it.
Precipitation will change to all snow and expand across the area
this evening, as low-level frontogenesis strengthens beneath upper-
level divergence. Froude numbers are not as remarkable as
yesterday's, but still expecting some upslope enhancement over the
northern Hills. Ensembles have trended significantly higher with
snow amounts than yesterday's runs: for places previously forecast
to receive 2 inches of snow at most, ensemble means are now showing
anywhere from 3 to 5 inches possible (with some considerably higher
ensemble member estimates). Even the hi-res models have shown a jump
in amounts. Continued the upward trend with the snowfall forecast,
which gives 8-12 inches in the northern Hills (locally higher), 6-9
inches over northeastern WY and areas northeast of the Hills, and
generally 3-6 inches elsewhere (less across south central SD).
During this time of enhanced snowfall, impressive CAA is expected
between 03-09Z, along with pressure rises of 5-7 mb/3hr. Northwest
winds will increase to 25 to 35 mph, with gusts near 45 mph,
creating blowing and drifting snow. Upgraded some advisories to
Winter Storm Warnings for snow and blowing snow, and added the
rest of the CWA to Winter Weather Advisories. Poor conditions will
continue Monday, but snow will gradually end and winds will
slowly decrease, as low-level forcing diminishes and surface high
pressure pushes into the region.
Very cold air will settle into the region with this high pressure.
Highs Monday will be early in the morning (in the teens), and fall
into the single digits throughout the day. Monday night, lows will
be in the single digits below zero, and wind chills will be 15 to 30
degrees below zero. Considered issuing a Wind Chill Advisory for
Monday night/Tuesday morning, especially since it's New Year's Eve,
but decided to leave the focus on the snow/wind. With most zones
only marginally reaching criteria, confidence is low on where the
advisory area would be drawn.
Cold temperatures will persist into Tuesday, but warmer and drier
weather is expected for the rest of the week, as upper ridging
builds over the western CONUS.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1017 AM MST Sun Dec 30 2018
Conditions will gradually deteriorate across the region this
afternoon/evening as a storm produces snow and then a strong cold
front moves into the area tngt with northwest winds gusting to
50-55 mph. Widespread IFR (local LIFR) conditions will develop
tonight due to the snow and blowing snow, and will persist across
most of the area through 18z Monday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 5 PM MST Monday for SDZ024-025-028.
Winter Weather Advisory from 8 PM MST /9 PM CST/ this evening to
5 PM MST /6 PM CST/ Monday for SDZ044-046-047-049.
Winter Weather Advisory until 5 PM MST Monday for SDZ001-002-014-
027-029-030-032-041>043-074.
Winter Storm Warning until 5 PM MST Monday for SDZ012-013-026-
031-072-073.
WY...Winter Storm Warning until 5 PM MST Monday for WYZ057.
Winter Storm Warning until 5 PM MST Monday for WYZ054>056-058-
071.
&&
DISCUSSION...Pojorlie
AVIATION...BunkersHazardous Weather Outlook National Weather Service Rapid City SD 209 PM MST Sun Dec 30 2018 SDZ001-002-014-027-029-030-032-041>044-046-047-049-074-311400- Harding-Perkins-Ziebach-Southern Foot Hills-Southern Black Hills- Custer Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Hermosa Foot Hills- 209 PM MST Sun Dec 30 2018 /309 PM CST Sun Dec 30 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south-central South Dakota...southwestern South Dakota...and the southern Black Hills. .DAY ONE...This Afternoon and Tonight A winter weather advisory is in effect tonight through Monday for snow and blowing snow. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwest winds will lead to areas of blowing and drifting snow on Monday. Wind chills will be below zero through Monday night. Total snowfall of 2 to 6 inches is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024>026-028-031-072-073-WYZ054>058-071-311400- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Central Black Hills- Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 209 PM MST Sun Dec 30 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...west-central South Dakota...the central and northern Black Hills...and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight A winter storm warning is in effect tonight through Monday for snow and blowing snow. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwest winds will lead to considerable blowing and drifting snow on Monday. Wind chills will be below zero through Monday night. Total snowfall of 4 to 8 inches is possible, with 8 to 12 inches possible over the northern Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
The national radar mosaic for the moment the first event began.
8 winter storm, 7 winter weather, 4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792511, 792513, 792505, 792517, 792519, 792507, 792516, 792539, 792541, 792515, 792523, 792528, 792540, 792509, 792529, 792532, 792535, 792536, 792537.